Alert archive / Wyoming / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 11, 1999, 5:49 PM MDT for Johnson County, Wyoming. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1999, 5:49 PM MDT (23:49 UTC)
- Expired
- Aug 11, 1999, 6:20 PM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:54 PM MDT | Thunderstorm Wind 52 | Kaycee, WY | |
| Aug 11, 5:55 PM MDT | Hail 0.75 | Kaycee, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2785 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 112350 RRA SVRRIW WYC019-120020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 549 PM MDT WED AUG 11 1999 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 620 PM MDT * AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MAYOWORTH...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAYOWORTH AT 600 PM MDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WCJIN-WYNE BUSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT WED AUG 11 1999 ISOLD TSTMS E THIS AFTN WITH SCT-NMRS WEST WITH NOTHING SVR YET. AVN/ETA SML OVERALL THIS RUN. SHT/WV MOVG TO XTRM NW-NCNTRL WY EARLY THIS AFTN WITH MAIN UPR TROF CNTRD OVR SE ID MOVG NEWD. AS TROF MOVES INTO WRN WY THIS AFTN AND EVG...ESPLY N...WDSPRD CVRG THERE XPCTD THRU THE EVG. UPR TROF THEN MOVES EAST OF THE DVD ACRS THE NORTH LTR TNGHT THEN EAST OF FA EARLY THU WITH A FLAT RDG BLDG BHND THRU THUR NGHT. AT H7 FAIRLY STG NW FLOW LTR TNGHT THEN DCRG GRADLY THUR AS THE RDG STARTS BLDG IN. WILL NEED TO KEEP BREEZY NW WNDS MANY ZONES THRU THE NGHT THEN SHFTG TO THE N LTR THUR AS SFC HIGH PUSHES IN. CRRNT FCST ON TRAK WITH MOST CNVCTN IN THE N THUR...BUT WILL CUT BACK ON MRNG SHOWERS. MDL QPF TAPERS OFF LATE TNGHT WITH SM LGHT AMTS IN THE FAR NE THRU THUR. FRIDAY SW FLOW ALF INCRS AS RDG MOVES EWD OPENING THE DOOR FOR A SHT/WV TO MOVE THRU THE NW WITH ANOTHER FRI NGHT. HOWEVER MSTR PROGS KEEP ALL BUT THE NW DRY...SO ISOLD STMS AT BEST FOR FRI WITH A FEW MORE NW. FWC TMPS LOOK GOOD WITH SMLR OR SLGHTLY COOLER TMPS FOR THUR. WILL LEAN TOWARDS THE FAN TREND OF WARMING FOR FRI THOUGH. RWM .RIW...SEVERE THUNDERSTORM WATCH SW WY THROUGH 01Z.
In the hours before
Special weather statement, Aug 11, 3:58 PM MDT, 1 hour 51 minutes before
WYZ013-112310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 358 PM MDT WED AUG 11 1999 ...STRONG THUNDERSTORMS OVER FREMONT COUNTY... AT 350 PM WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL FREMONT COUNTY. THE STRONGEST OF THESE STORMS WERE OVER ETHETE IN THE WIND RIVER INDIAN RESERVATION. THESE STRONGEST OF THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH AND SHOULD BE AFFECTING THE RIVERTON AIRPORT 5 MILES NORTHWEST OF THE TOWN OF RIVERTON AS WELL AS THE TOWNS OF KINNEAR IN CENTRAL FREMONT COUNTY AND SHOSHONI IN NORTHEAST FREMONT COUNTY BY 445 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. WCJIN-WYNW LIPSON
Special weather statement, Aug 11, 3:58 PM MDT, 1 hour 51 minutes before
WYZ013-112310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 358 PM MDT WED AUG 11 1999 ...STRONG THUNDERSTORMS OVER FREMONT COUNTY... AT 350 PM WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL FREMONT COUNTY. THE STRONGEST OF THESE STORMS WERE OVER ETHETE IN THE WIND RIVER INDIAN RESERVATION. THESE STRONGEST OF THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH AND SHOULD BE AFFECTING THE RIVERTON AIRPORT 5 MILES NORTHWEST OF THE TOWN OF RIVERTON AS WELL AS THE TOWNS OF KINNEAR IN CENTRAL FREMONT COUNTY AND SHOSHONI IN NORTHEAST FREMONT COUNTY BY 445 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. WCJIN-WYNW LIPSON
Special weather statement, Aug 11, 4:47 PM MDT, 1 hour 2 minutes before
WYZ006-007-016-017-112355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 447 PM MDT WED AUG 11 1999 ...THUNDERSTORMS MOVING INTO SOUTHWEST WYOMING... AT 439 PM MDT RIVERTON WEATHER RADAR INDICATED A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST INTO WESTERN WYOMING. THESE STORMS WILL BE AFFECTING THE GRAND TETON NATIONAL PARK AS WELL AS THE TETON MOUNTAINS...SALT RIVER RANGE...AS WELL AS THE JACKSON AND AFTON VALLEYS. THESE STORMS HAVE HAD A HISTORY OF PRODUCING PEA SIZE HAIL IN THE TOWN OF AFTON AS WELL AS WIND GUSTS OF UP TO 40 MPH. THESE STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS AS WELL AS LOCALLY HEAVY RAIN DURING THE NEXT HOUR IN THESE AREAS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. ANYONE CAMPING OR HIKING IN THE TETON OR SALT RIVER MOUNTAINS SHOULD PREPARE FOR RAPIDLY DETERIORATING WEATHER CONDITIONS. WCJIN-WYNW-WYSW LIPSON
Special weather statement, Aug 11, 4:47 PM MDT, 1 hour 2 minutes before
WYZ006-007-016-017-112355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 447 PM MDT WED AUG 11 1999 ...THUNDERSTORMS MOVING INTO SOUTHWEST WYOMING... AT 439 PM MDT RIVERTON WEATHER RADAR INDICATED A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST INTO WESTERN WYOMING. THESE STORMS WILL BE AFFECTING THE GRAND TETON NATIONAL PARK AS WELL AS THE TETON MOUNTAINS...SALT RIVER RANGE...AS WELL AS THE JACKSON AND AFTON VALLEYS. THESE STORMS HAVE HAD A HISTORY OF PRODUCING PEA SIZE HAIL IN THE TOWN OF AFTON AS WELL AS WIND GUSTS OF UP TO 40 MPH. THESE STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS AS WELL AS LOCALLY HEAVY RAIN DURING THE NEXT HOUR IN THESE AREAS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. ANYONE CAMPING OR HIKING IN THE TETON OR SALT RIVER MOUNTAINS SHOULD PREPARE FOR RAPIDLY DETERIORATING WEATHER CONDITIONS. WCJIN-WYNW-WYSW LIPSON
Special weather statement, Aug 11, 5:18 PM MDT, 31 minutes before
WYZ026>028-120005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 518 PM MDT WED AUG 11 1999 ...STRENTHENING THUNDERSTORMS POISED FOR JOHNSON COUNTY... AT 510 PM RIVERTON WEATHER RADAR INDICATED THUNDERSTORMS OVER THE EAST SLOPES OF THE BIG HORN MOUNTAINS. THESE STORMS HAVE ALREADY HAD A HISTORY OF PRODUCING LARGE HAIL AND TORNADOES. AS THESE STORMS MOVE NORTHEAST OVER THE WEST SLOPES OF THE BIG HORN MOUNTAINS AND ON INTO THE HIGH PLAINS OF CENTRAL AND EASTERN JOHNSON COUNTY THE STORMS SHOULD UNDERGO FURTHER STRENTHENING AS THEY MOVE INTO AN INCREASINGLY UNSTABLE AIRMASS. THE STRONGEST OF THESE THUNDERSTORMS WILL BE OVER MAYOWORTH AND IN THE BIG HORN MOUNTAINS OF NORTHWEST JOHNSON COUNTY BY 600 PM. ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT IS EXPECTED OVER JOHNSON COUNTY AS WELL. SMALL HAIL...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. WCJIN-WYNE LIPSON
Special weather statement, Aug 11, 5:18 PM MDT, 31 minutes before
WYZ026>028-120005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 518 PM MDT WED AUG 11 1999 ...STRENTHENING THUNDERSTORMS POISED FOR JOHNSON COUNTY... AT 510 PM RIVERTON WEATHER RADAR INDICATED THUNDERSTORMS OVER THE EAST SLOPES OF THE BIG HORN MOUNTAINS. THESE STORMS HAVE ALREADY HAD A HISTORY OF PRODUCING LARGE HAIL AND TORNADOES. AS THESE STORMS MOVE NORTHEAST OVER THE WEST SLOPES OF THE BIG HORN MOUNTAINS AND ON INTO THE HIGH PLAINS OF CENTRAL AND EASTERN JOHNSON COUNTY THE STORMS SHOULD UNDERGO FURTHER STRENTHENING AS THEY MOVE INTO AN INCREASINGLY UNSTABLE AIRMASS. THE STRONGEST OF THESE THUNDERSTORMS WILL BE OVER MAYOWORTH AND IN THE BIG HORN MOUNTAINS OF NORTHWEST JOHNSON COUNTY BY 600 PM. ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT IS EXPECTED OVER JOHNSON COUNTY AS WELL. SMALL HAIL...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. WCJIN-WYNE LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:35 PM MDT | Tornado Warning | RIW | Hot Springs | 30 min |
| Aug 11, 4:05 PM MDT | Tornado Warning | RIW | Washakie | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.